Tips on minimizing withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

Interested in more discussions like this? Go to the Depression & Anxiety Support Group.

@nanke99

Hi! I was on Effexor XR for a few years and got off it several years ago. It was a very difficult process, so I fully sympathize. You MUST wean off
VERY SLOWLY. I don’t remember what my dosage was at the time (225mg?), but it took me about 9 months. Please do not let that long time scare you, it’s worth going slow, that will be your biggest help w/ withdrawal. At the time I had a very difficult time finding any doctor with experience getting people off it.
Luckily I was advised to to find one and luckily I did. It is considered harder to get off than heroine. Not trying to scare you, just want to make sure you go as slow as possible. Mostly, I was moody/angry, had headaches, and some brain “shivers”. The brain shivers I already had while on the meds.
I think we went down in 25mg increments over several weeks for each reduction. Keep us posted and good luck! Just give yourself some time and it will be over before you know it!

Jump to this post

I have been taking Hempworx CBD oil and just weaned off my Effexor having withdraws but so happy I have my oil it has helped so much with my insomnia!

REPLY

Try CBD oil! I just bought some and it helps so much with the withdrawals! Just weaned off my Effexor having anxiety but I can sleep so much better

REPLY

Make sure you buy 100% pure CBD oil lots out there full of ingredients you don’t need!

REPLY
@poisonivy

Hi, again you brave people. I feel like we are all going into battle against this hideous drug. I weaned down to 37.5 on the 4th and 3 days later I had to go back up to 75. I was so sick I couldn't hold my head up. The headaches and nausea, vomiting and vertigo were very severe. I called my P-Doc and she said to go back on the 75 for another week and try again. So today I started the 37.5 again. I weaned off of Buspirone with no problem at all and did well coming off of the Effexor too until I reached this 37.5 dose. We have been decreasing very slowly. I've been on Effexor for over 25 years and other psych drugs for Bi-Polar disorder and now I have kidney disease..coincidence? I don't know but my doctor said these drugs are hard on the kidneys. Strangely I haven't experienced any emotional problems at all. All physical. Anyway, here I go again. Wish me luck. I hope I won't be back in another week saying I couldn't do it again.xxoo

Jump to this post

You’ve got this! We are ALL stronger than this poison! ALL of us. I refuse to let this define me. I want “me” back and I’m going to get me! 🙂

REPLY
@poisonivy

Hi, again you brave people. I feel like we are all going into battle against this hideous drug. I weaned down to 37.5 on the 4th and 3 days later I had to go back up to 75. I was so sick I couldn't hold my head up. The headaches and nausea, vomiting and vertigo were very severe. I called my P-Doc and she said to go back on the 75 for another week and try again. So today I started the 37.5 again. I weaned off of Buspirone with no problem at all and did well coming off of the Effexor too until I reached this 37.5 dose. We have been decreasing very slowly. I've been on Effexor for over 25 years and other psych drugs for Bi-Polar disorder and now I have kidney disease..coincidence? I don't know but my doctor said these drugs are hard on the kidneys. Strangely I haven't experienced any emotional problems at all. All physical. Anyway, here I go again. Wish me luck. I hope I won't be back in another week saying I couldn't do it again.xxoo

Jump to this post

@poisonivy Good luck this week, I hope things go better for you.
JK

REPLY

How do I know if it’s withdrawal that I seem to be having or need to get back on my meds! Scared don’t want to get back on Effexor taking CBD oil and helps so much! During morning hrs and late into the afternoon I have like a hyperactive unsettled feeling! Goes away late afternoon but driving me crazy

REPLY
@lynnardgirl

How do I know if it’s withdrawal that I seem to be having or need to get back on my meds! Scared don’t want to get back on Effexor taking CBD oil and helps so much! During morning hrs and late into the afternoon I have like a hyperactive unsettled feeling! Goes away late afternoon but driving me crazy

Jump to this post

That is the problem I have as well. My doctor says I need it if I feel bad when I don’t take it but I think they are side effects. Glad to hear CBD oil is working b/c was just think about taking it when I try to wean. Are you still on Effexor at all?

REPLY
@lynnardgirl

How do I know if it’s withdrawal that I seem to be having or need to get back on my meds! Scared don’t want to get back on Effexor taking CBD oil and helps so much! During morning hrs and late into the afternoon I have like a hyperactive unsettled feeling! Goes away late afternoon but driving me crazy

Jump to this post

No completely off Effexor! Love my CBD oil hardly any withdrawals other than this hyperactive anxious feeling! Maybe I should try something less addicting

REPLY
@nanke99

Hi! I was on Effexor XR for a few years and got off it several years ago. It was a very difficult process, so I fully sympathize. You MUST wean off
VERY SLOWLY. I don’t remember what my dosage was at the time (225mg?), but it took me about 9 months. Please do not let that long time scare you, it’s worth going slow, that will be your biggest help w/ withdrawal. At the time I had a very difficult time finding any doctor with experience getting people off it.
Luckily I was advised to to find one and luckily I did. It is considered harder to get off than heroine. Not trying to scare you, just want to make sure you go as slow as possible. Mostly, I was moody/angry, had headaches, and some brain “shivers”. The brain shivers I already had while on the meds.
I think we went down in 25mg increments over several weeks for each reduction. Keep us posted and good luck! Just give yourself some time and it will be over before you know it!

Jump to this post

what is CBD oil?….jasiowa

REPLY

I completely stopped taking effexor at the end of November, 2017. I tapered doe over 9 months. I still had severe withdrawal symptoms. While these symptoms have subsided, I am still left with anxiety and extreme fatigue. I have experienced insomnia, depression, fluctuations with blood sugar and high cortisol levels at night. I don't know if this is a continuation of withdrawal or caused by some other physical problem. Of course I have not gotten any help from conventional medical doctors. Have had different blood tests done with the outcomes being in the "normal" range. I have been referred to an endocrinoligist, but that appointment is nearly 2 months in the future. In the meantime, I continue to live with this. At times, I can barely take care of myself and at other times it seems like I am finally starting to heal. I have an appointment next week with a holistic/functional doctor & I hope that I will get some insight into what's going on with me. What concerns me is the possibility that my long term use of effexor has permanently affected my body and that I will never be normal again. I took effexor for 12 years or more. Never once did the doctor suggest that it was time to stop taking this drug. Little did I know at the time, how antidepressants can effect your health. There is not enough information available to educate the public regarding the dangers of these medications. Someone should be held accountable.

REPLY
Please sign in or register to post a reply.